Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 308, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2002, 10:27 PM CDT for Russell County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 10:27 PM CDT (03:27 UTC)
- Expired
- Jul 27, 2002, 11:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 10:30 PM CDT | Thunderstorm Wind 52 E | Wilson Lake, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
932 WUUS53 KICT 280327 SVRICT KSC167-280415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1026 PM CDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 1115 PM CDT. * AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF LURAY...OR ABOUT 10 MILES NORTHEAST OF RUSSELL...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LUCAS AROUND 1045 PM CDT... AT APPROXIMATELY 1000 PM CDT LAW ENFORCEMENT REPORTED SNAPPED POWER POLES JUST EAST OF THE TOWN OF FAIRPORT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 1115 PM CDT. LAT...LON 3909 9878 3894 9881 3891 9852 3908 9852 & /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:28 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 27, 8:28 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 828 PM CDT SAT JUL 27 2002 UPDATE... HAVE LOOKED AT EVENING UPPER AIR...WITH MAIN FEATURES INCLUDING A 700MB THETA E AXIS ACROSS WEST TX INTO CENTRAL KS...THIS MOISTURE PLUM IS ALSO EVIDENT HIGHER UP ON WATER VAPOR WITH A DIRECT SUBTROPICAL TAP WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES ACROSS THE HIGH PLAINS WHERE THEY NEED IT THE MOST. PROCESSES IN THE 800-600MB LAYER WILL PLAY A LARGER ROLE THAN ANYTHING ELSE OVERNIGHT. MIXED LAYER CAPE IN THE 1000-2000 J/KG RANGE THIS EVENING SEEM TO BE FUELING ONGOING STORMS ACROSS CENTRAL KS. AS THE EVENING WEARS ON AVAILABLE CAPE WILL DIMINISH AS STORMS BECOME ROOTED ABOVE THE BOUNDARY LAYER. AS FOR THE POTENTIAL FOR ANY MESOSCALE FORCING THAT WOULD ACT TO SUPPORT ORGANIZED STORMS OVERNIGHT...DOES NOT APPEAR THAT THIS WILL OCCUR TONIGHT. MAIN WAVE STILL ACROSS THE NORTHERN ROCKIES...HOWEVER GIVEN ELEVATED INSTABILITY WITHIN MOISTURE/THETA E PLUME WILL LEAVE CURRENT 20-30 POPS GOING WEST OF THE TURNPIKE. OTHER THEN A FEW TEMP TWEAKS WITHIN GRIDS WILL NOT ALTER THE GOING FCST. OMITT .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 57 min |
| Jul 27, 11:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 62 min |
| Jul 28, 4:53 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 67 min |
| Jul 28, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 55 min |
| Jul 28, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.